Hail, Pender
- When
- May 29, 7:20 PM EST
- Where
- Pender County, Surf City
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.433, -77.550
Surf City police reported quarter size hail.
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 29, 1:30 PM EST, 5 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 230 PM EDT THU MAY 29 2003 SHOWERS AND SOON TO BE THUNDER BECOMING SCATTERED ACROSS THE AREA AT TIME. TAIL END OF H5 TROUGH AND ITS COLD TEMPS WILL BE AFFECTING THE AREA LATE AFTN. STILL LOOKING FOR SOME THUNDERSTORMS TO CONTAIN STRONG WIND AND HAIL. COLD FRONT SHOULD MOVE E OF THE AREA 03-06Z ENDING THE THREAT FOR CONVECTION. WEAK RIDGING ON FRI AND SO DRY AND SEASONABLE. COLD FRONT SHARPENING TO OUR W FRI NIGHT AND SAT. STRONG WAA AHEAD OF THIS FEATURE WITH H8 WINDS OF 45 TO 50 KT AND H5 WIND NR 70 KT. STRONG MOISTURE/INSTABILITY RETURN. OMEGA FIELDS IMPRESSIVE...WITH TWO BULLSEYE. THERE MAY BE A BATCH OF DYING CONVECTION TO CROSS THE AREA LATE FRI NIGHT AND SAT MORNING. THEN A LULL AS THE ATMOSPHERE GETS JUICED UP FOR AT LEAST SCATTERED STRONG THUNDERSTORMS...SOME OF WHICH MAY TURN SEVERE. COLD FRONT MOVES OFF THE COAST SAT EVE AND HIGH PRESSURE TO FOLLOW. HIGH PRES CRESTS OVER THE AREA SUN NIGHT. NOT SURE WHAT TO MAKE OF LOW PRESSURE SUDDENLY APPEARING PER GFS MON AND MOVING OVERHEAD MON NIGHT AND TUE WITH A BULLSEYE OF OMEGA. THIS IS A SIGNIFICANT DEPARTURE FROM LAST NIGHTS MRF AND CAN NOT SEE THAT MUCH MOISTURE RETURNING N THAT QUICKLY. DECIDED TO KEEP IT DRY MON THROUGH TUE. WED AND THU...BERMUDA HIGH TRYING TO FINALLY MAKE AN APPEARANCE AS IT STRUGGLES TO BUILD W. AT THE SAME TIME...TROUGH APPROACHING FROM NW. ADDED SMALL POPS FOR WED TO BETTER FIT WITH CAE AND MHX. SMALL POPS FOR THU AS COLD FRONT BEGINS TO MAKE A CRAWL IN OUR DIRECTION FROM NW...BEING SLOWED BY ATLANTIC RIDGE. MARINE:WIND FIELDS OVER COASTAL WATERS SLOW TO COME UP BUT TREND IN PG CONTINUES TO SUPPORT MARGINAL SCA FOR NRN WATERS THIS EVENING. FRONT/SURFACE TROUGH SWEEPS OFF THE COAST THIS EVENING WITH GENERALLY WEST WINDS RELAXING THROUGH FRI EVENING AND GRADUALLY BACKING WITH THE APPROACH OF ANOTHER FRONT SAT. PG AHEAD OF THIS FRONT SHOULD INDUCE SCA CONDITIONS BY EARLY SAT UNTIL FRONT SWEEPS OFF THE COAST SAT EVENING. WEAK HIGH PRESSURE SETTLES INTO REGION SUN/MON WITH WINDS BECOMING SSELY BY LATE MON. GFS NOW DEPICTING ANOTHER SYSTEM/SURFACE LOW APPROACHING REGION LATE TUE WHICH COULD STRENGTHEN SWLY FLOW. ILM 059/080 065/085 5025 LBT 058/081 064/085 5025 FLO 058/082 064/086 5025 MYR 060/081 065/084 5025 .ILM... .NC...SMALL CRAFT ADVISORY AMZ250-252. .SC...NONE PUBLIC:DIGIORGI MARINE:RWA
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-292200- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE WILMINGTON NC 900 AM EDT THU MAY 29 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA AND NORTHEASTERN SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE. THE MAIN THREAT WILL BE LARGE HAIL ALTHOUGH DAMAGING WINDS ARE POSSIBLE. A RIVER FLOOD WARNING IS IN EFFECT FOR THE CAPE FEAR, GREAT PEE DEE AND LUMBER RIVERS. SEE THE LATEST FLOOD STATEMENT ISSUED BY THIS OFFICE FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS ARE EXPECTED AGAIN SATURDAY AND SATURDAY NIGHT. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. DIGIORGI
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0431 PM EDT THU MAY 29 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0418 PM CURRIE NC 1.00 IN HAIL
05/29/03 PENDER QUARTER SIZE HAIL AT
INTERSECTION OF HIGHWAYS
421 AND 210
RASPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0457 PM EDT THU MAY 29 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0433 PM 4 N ROCKY POINT NC 0.75 IN HAIL
05/29/03 PENDER PENNY SIZE HAIL COVERING
GROUND AT MILE MARKER 404
ON I-40
RASNCZ087-096-099-292330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 635 PM EDT THU MAY 29 2003 ...THUNDERSTORMS AND GUSTY WINDS AFFECTING SOUTHEAST NORTH CAROLINA... THROUGH 730 PM...A CLUSTER OF THUNDERSTORMS JUST EAST OF INTERSTATE 95 WILL MOVE EAST ACROSS EASTERN ROBESON COUNTY...AND BLADEN AND COLUMBUS COUNTIES. GUSTY WINDS IN EXCESS OF 40 MPH ARE LIKELY...AND MAY ARRIVE WELL BEFORE THE RAIN. ONCE THE STORMS ARRIVE...EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND A BRIEF DOWNPOUR...WHICH MAY DROP AN INCH OF RAIN IN LESS THAN AN HOUR. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 PM. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THESE STORMS FOR INTENSIFICATION. STAY TUNED TO NOAA WEATHER RADIO...OR OTHER LOCAL MEDIA OUTLETS...FOR THE LATEST WEATHER INFORMATION. RAS
NCZ097-100-101-300000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 701 PM EDT THU MAY 29 2003 ...THUNDERSTORMS AND GUSTY WINDS AFFECTING SOUTHEAST NORTH CAROLINA... BETWEEN 7 AND 8 PM...A LINE OF STRONG THUNDERSTORMS WILL MOVE EAST INTO BURGAW...AND THEN INTO THE HAMPSTEAD AND WILMINGTON AREAS. GUSTY WINDS IN EXCESS OF 40 MPH ARE LIKELY AS THE STORMS ARRIVE. HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS CAN ALSO BE EXPECTED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 PM. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THESE STORMS FOR INTENSIFICATION. STAY TUNED TO NOAA WEATHER RADIO...OR OTHER LOCAL MEDIA OUTLETS...FOR THE LATEST WEATHER INFORMATION. RAS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0811 PM EDT THU MAY 29 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0806 PM 4 SW HAMPSTEAD NC 0.75 IN HAIL
05/29/03 PENDER PENNY SIZE HAIL IN SCOTTS
HILL
0755 PM 5 SE CURRIE NC 0.75 IN HAIL
05/29/03 PENDER HIGHWAY 421 AT PENDER/NEW
HANOVER COUNTY LINE
0755 PM 5 W CASTLE HAYNE NC 0.75 IN HAIL
05/29/03 NEW HANOVER HIGHWAY 421 AT PENDER/NEW
HANOVER COUNTY LINE
0730 PM EAST ARCADIA NC 0.75 IN HAIL
05/29/03 BLADEN REPORTED BY EAST ARCADIA
FIRE AND RESCUE
RASThe national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
Surf City police reported quarter size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355381.